Arteries carry freshly oxygenated (bright red) blood away from the heart and out to the organs. Veins carry deoxygenated blood (it is dark colored because its oxygen has been used up by the tissues of the body) back to the heart to be pumped to the lungs for oxygenation.
Medications given by IV injection go first to the heart and lungs before being sent out to the body.
The main artery going to the brain (the carotid artery), lies just deeper than the jugular vein in the neck.
When an intravenous injection is given, there is always a possibility that the carotid artery could be accidentally injected. If an injection is inadvertently given into the carotid artery, the medication is carried directly, within a second, to the brain, where it can cause massive, instantaneous convulsions or seizures.
The shock to the brain from this sudden blast of medication causes seizure-like activity. Horses often fall to the ground or rear over backwards. Horses that have fallen to the ground often paddle their legs violently for several minutes, with their eyes rolled back in their heads. It seems like an eternity if you are there- a very traumatic thing for all involved. In some cases, there can be permanent brain damage done or severe injury from the fall. More commonly, the horse recovers within 5-10 minutes after the incident. Frequently, other injuries are sustained during the episode.
The most common medications that are accidentally injected into the carotid artery are NSAIDS like flunixin (Banamine), and sedatives, but any IV medication can end up in the carotid.
The diagnosis is usually clear because of the time-frame. The horse reacts violently almost instantaneously following an attempted IV injection.
There is no direct treatment, although anti-seizure medications may be helpful immediately following the accident. The priorities are personal safety first, followed by an attempt to manage the horse to prevent injury.
Treatments May Include
Prognosis & Relevant Factors
The prognosis is fair to good if the horse is not injured in the fall and struggle. In most cases, there is no long- term brain injury, but this depends on the medication and dose.
Horses may flip over backwards and fracture their neck or skull - this is one of the most common causes of death following intra-carotid injection.
I Might ObserveRelated Observations
Skills I might need
QUESTIONS TO ASK MY VET